I am curious as to how many years of having hep C is it when the dementia comes into play?? My mother has had it for over 50 years and is showing signs of dementia. She has done many rounds of interfuron and it is still there with her counts in the millions.....
Now she has gotten the family to believe her dilerious rants and ousted me from the entire family....which is not that big to begin with, but now all 9 are in on her strange delirium.
This is not easy, and it is comforting to know that there are others dealing with the same issue.
thank you for your input.
I'm sorry Lostie this question is over my head and I'd hate to give you incorrect information. It seems to me though that if indeed your mother has high ammonia levels that she has massive liver damage. I don't know what strange delirium she is in or what they are "in on" but maybe they are just trying to make her happy and pacify her?
Sorry I can't personally help you I am sure one of the more scientific fellows in here will come on and help. I'm more a cheerleader than a brainiac and since I'm not even that I'm certainly no doctor so I dont want to say anything that would medically be incorrect.
If your mom has been infected with HCV for a long time, her dementia could in fact be due to cirrhosis. A condition called ‘hepatic encephalopathy’ is associated with end stage liver disease, and can often be controlled with the drug Lactulose. It is a result of poor protein metabolism, resulting in toxic accumulation of ammonia in the blood stream.
If you suspect this to be the problem, report this to her doctor; she might need further diagnostic care in addition to addressing the encephalopathy.
The above posts are on target from my own experience. Prior to my transplant I was hospitalized numerous times for episodes of Hepatic Encephalopathy. My liver disease also caused my serum sodium level to drop off (a condition known as Hyponatremia) and a low sodium level can produce a dementia similar to high ammonia levels but is more difficult to treat (at least in my experience). My elevated ammonia levels usually responded well to Lactulose which helps reduce ammonia levels in two ways- it is a laxative so animal proteins that lead to ammonia formation spend less time in the digestive tract and it also changes the flora of the gut to decrease serum levels of ammonia.
Your mother's dementia symptoms may or may not be connected to her hepC. If they are then the others here have already covered it. If they are not then she could have Alzheimers or vascular dementia, 2 conditions which involve organic progressive deterioration of the brain. You might find further info by going to the boards for dementia. Whatever the case she's going to need medical tests to find out what is wrong.
My mother has dementia. All I can say to you is that I hope your mother's case is connected to her hepC because something can be done about that.
Yes, she has cirrosis as well, her liver is toast.
I have no idea who her doctor is and I think it is in California at Kaizer.
There is nothing I can do, as she sent me a letter stating I can not make contact with her, and quite frankly that is just fine for now. I am hurt too much by her actions over the past couple of years.
If a person has dementia then they are not totally responsible for their actions. For the first years that it takes effect this can be very confusing for family and friends who don't realize that an illness is taking place and mistake it for the person just being nasty to them.
You have to deal with the very real loss of the mother you once knew, and that is hard. But you don't need to make it harder on yourself by assuming that your mother has been nasty or malicious towards you on purpose. She can't help what is happening in her brain. She is probably scared and struggling to cope with something she does not understand. You have to be the adult in this picture, like it or not, and look past your hurt feelings to see that this is not about you. Dementia is a horrible illness. Give me hepC any day.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.